Download this article
 Download this article For screen
For printing
Recent Issues

Volume 24
Issue 3, 1225–1808
Issue 2, 595–1223
Issue 1, 1–594

Volume 23, 9 issues

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
 
Other MSP Journals
Braided Thompson groups with and without quasimorphisms

Francesco Fournier-Facio, Yash Lodha and Matthew C B Zaremsky

Algebraic & Geometric Topology 24 (2024) 1601–1622
Abstract

We study quasimorphisms and bounded cohomology of a variety of braided versions of Thompson groups. Our first main result is that the Brin–Dehornoy braided Thompson group bV has an infinite-dimensional space of quasimorphisms and thus infinite-dimensional second bounded cohomology. This implies that, despite being perfect, bV is not uniformly perfect, in contrast to Thompson’s group V . We also prove that relatives of bV like the ribbon braided Thompson group rV and the pure braided Thompson group bF similarly have an infinite-dimensional space of quasimorphisms. Our second main result is that, in stark contrast, the close relative of bV denoted by bV ^, which was introduced concurrently by Brin, has trivial second bounded cohomology. This makes bV ^ the first example of a left-orderable group of type F that is not locally indicable and has trivial second bounded cohomology. This also makes bV ^ an interesting example of a subgroup of the mapping class group of the plane minus a Cantor set that is nonamenable but has trivial second bounded cohomology, behavior that cannot happen for finite-type mapping class groups.

Keywords
braid group, Thompson group, quasimorphism, bounded cohomology, uniformly perfect, big mapping class group, left-orderable group
Mathematical Subject Classification
Primary: 20F65, 20J05
Secondary: 20F36, 57K20
References
Publication
Received: 18 April 2022
Accepted: 25 August 2022
Published: 28 June 2024
Authors
Francesco Fournier-Facio
Department of Pure Mathematics and Mathematical Statistics
University of Cambridge
Cambridge
United Kingdom
https://www.fffmaths.com
Yash Lodha
Department of Mathematics
University of Hawai‘i at Mānoa
Honolulu, HI
United States
https://yl7639.wixsite.com/website
Matthew C B Zaremsky
Department of Mathematics and Statistics
University at Albany (SUNY)
Albany, NY
United States
https://www.albany.edu/~mz498674/

Open Access made possible by participating institutions via Subscribe to Open.